Tuesday, October 10, 2006

Well ...

Nana is home.

And from the speed of the walker going past the computer desk, together with the yelps of, "Mother! You're supposed to be taking it easy!" I'd say that things are fair-to-middlin' normal around here.

Bit of a note, though: if you're thinking of mixing Celebrex, Lortab, and Phenergan, you might want to have folks with nets standing by. The local hospital dosed Gran with the above combination at 0900 Saturday morning.

Ever see a 99-year-old lady skitzing? Brr. And the hallucinations lasted until Monday morning.

Oh, well, she seems to be over them, now.

LawDog

12 comments:

Nancy said...

Great Googlymoogly.

Dang, they really should have known better.

I can think of reasons that she'd have to take each drug, but NOT together!

Lord Have Mercy

Flo said...

Glad to hear she's back home. Sounds like you best stay out of her way or she'll run right over you!

Best wishes to all (and a hug to your dad, who has to put up with all of you!)

Kiki B. said...

"mixing Celebrex, Lortab, and Phenergan"

Sounds like a good combination to me. ;-) Of course, I'm significantly younger than Nana, and I prefer Percocet for immediate post-op pain. And, I find that Scopolamine patches work wonders for post-op nausea, even better than Phenergan.

AmbulanceDriver said...

LawDog, glad to hear your Nana is home and safe. Now the rest of you might not be quite so safe, at least from her walker..... :)

And I have to second what Nancy said. I can think of *plenty* of reasons for her taking those meds. But not a single reason to be given them all at once...... Yipes......

Anonymous said...

Get Nana a new doctor

http://www.rxlist.com/cgi/generic/prometh_od.htm
(Phenergan is promethazine)
CONTRAINDICATIONS
Injection: Promethazine is contraindicated in comatose states, in patients who have received large amounts of central-nervous-system depressants (alcohol, sedative hypnotics, including barbiturates, general anesthetics, narcotics, narcotic analgesics, tranquilizers, etc.), and in patients who have demonstrated an idiosyncrasy or hypersensitivity to promethazine.

Lortab is AKA Vicodin, a narcotic opioid analgesic, just exactly what you are not supposed to prescribe with phenergan.

Anonymous said...

I believe this is exactly what does in the older folks in hospitals and nursing homes - all the freakin' drug combinations. Glad to hear Nana's made it through the worst of it.

Cindi

ben said...

Celebrex is for inflammatory stuff like arthritis I think, lortab is a pain med with codeine and phernegan is for nausea. lortab and phernegam make a lot of people sleepy, did not seem to bother nana. I dont know if together they have a bad effect but I would expect the opposite of what u describe, think ur nana is just an active lady myself and happy to be home.

Anonymous said...

LawDog, Good to hear she's home and doing so well.

Nathaniel Firethorn said...

Prayers sent for Nana. I have an elderly aunt who must be reading the same book -- was actually given last rites, but got to go home.

- NF

Matt G said...

Phenergan is, so far as I know, pretty routinely given with Lortab and the like. I know that they're saying that it sure evens out morphine's ill effects. [/recently obtained knowledge]

Kiki B., RN, BSN said...

Actually, Phenergan is an excellent anti-emetic and is frequently given post-op or in other cases where nausea is present. It is also routinely given with narcotic pain relievers(i.e. Morphine,Demerol, Percocet, Vicodin, Dilaudid, etc.). They prescribe them together because first off, anesthesia causes nausea. Then, you put narcotics in on top of that which causes more nausea, and you certainly need something to combat that. There isn't anything much worse than battling nausea after surgery, especially when you don't feel much like getting up, you can't get around very well(especially after hip surgery), and you probably wouldn't make it to the bathroom in time to worship the porcelain god.

Aside from that, Phenergan also potentiates the action of the narcotic. What does that mean? It means that it helps the narcotic work better to relieve pain. So, you get great relief from nausea with Phenergan, and you also get better pain relief. It also helps you to sleep better after surgery. In actuality, Phenergan is quite safe to administer with narcotics.

I, personally, have had a total of 13 surgeries in my lifetime. I have had Phenergan with most of them, and if I don't, I will be spending a good amount of time throwing up, and with the surgeries I have had, it's not a good idea to have that. Also, I would ask for Phenergan, as it was a great anti-emetic for me. Unfortunately, I can't take it anymore as I had some side-effects from it that I don't want to deal with, so now I ask for Scopolamine.

Now, speaking of side-effects, understand that all meds. can have side-effects that you have to be aware of and alert for. You also have to be a little more careful with elderly people, as they oftentimes will metabolize meds. differently than younger people will. That is why it is a good reason to have an elderly person with a family member by them or in a care facility with healthcare workers to keep an eye on the person.

All that being said, Phenergan combined with narcotics is not bad, and Phenergan in itself is not a bad medication. Could it have been too much for Nana? Absolutely, and if she were having a bizarre side-effect/adverse reaction to the med., I would certainly advise calling her doctor, and discussing the situation with him/her, and seeing if Nana's meds. needed adjusting. I don't think that in a case like this that panic or anger at the doctor is necessary. In my opinion, I think it would be much smarter to call her physician, describe what's going on, and see about getting a different type of anti-emetic. There are many out there nowadays.

*the following is a joke*

LD, you could always go into the evidence locker down at the station, and get Nana a couple joints. I hear that medicinal mary-jane is pretty good at alleviating nausea. ;-)

Karla (threadbndr) said...

Give your Nana all our best wishes the next time she 'buzzes' your computer desk *G*.

I'm so glad to hear she's home and doing well (side effects notwithstanding). She remains on my prayer list. Hope she's not offended by a total stranger's prayers for her healing and strength.